North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 10, 2014

June 10, 2014 · NWS RAH · 3 events in 2 counties and zones

With an upper level trough persisting to the west of the region, weak disturbances aloft within the southwesterly flow triggered convection given the moderately unstable and moist air mass. A few of the storms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With an upper level trough persisting to the west of the region, weak disturbances aloft within the southwesterly flow triggered convection given the moderately unstable and moist air mass. A few of the storms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 10, 9:27 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 10, 9:27 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1027 PM EDT TUE JUN 10 2014

.SYNOPSIS...SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGH MUCH OF
THE WEEK AS AN UPPER LEVEL TROUGH SLOWLY APPROACHES THE REGION FROM
THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1027 PM TUESDAY...

00Z UPPER AIR ANALYSIS DEPICTS RIDGING IN THE MID-UPPER LEVELS OF
THE ATMOSPHERE ACROSS EASTERN NC. THIS RIDGING...MAINLY INFLUENCING
THE COASTAL AREAS...LIKELY KEEPING A MODEST LID ON THE ATMOSPHERE
OVER OUR EASTERN COUNTIES THIS EVENING. IN THE WESTERN FRINGE OF THE
RIDGE...A NARROW AREA OF MOISTURE CONVERGENCE WAS NOTED. THIS REGION
OF MODEST SPEED CONFLUENCE AIDING TO TRIGGER/SUSTAIN ISOLATED-
SCATTERED CONVECTION ALONG THE I-85 CORRIDOR FROM THE CLT METRO AREA
UP TOWARD THE TRIAD. THE APPROACH OF A GUST FRONT ASSOCIATED WITH A
BAND OF CONVECTION EXITING THE SOUTHERN APPALACHIANS MAY TEMPORARILY
INVIGORATE THE CONVECTION IN THE VICINITY OF THE TRIAD THROUGH
MIDNIGHT.

OTHERWISE...ANY DECAYING OUTFLOW BOUNDARIES FROM LATE EVENING
CONVECTION MAY TRIGGER ISOLATED SHOWERS/T=STORMS INTO THE PRE-DAWN
HOURS...MAINLY WEST OF HIGHWAY 1.

ANOTHER WARM NIGHT EXPECTED WITH OVERNIGHT TEMPERATURES IN THE UPPER
60S TO LOWER 70S.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 320 PM TUESDAY...

FORECAST GUIDANCE CONTINUES TO SUGGEST THE MID-UPPER LOW OVER THE
CENTRAL PLAINS-MID MS VALLEY WILL SPLIT...WITH THE PRIMARY LOW
FORECAST TO DRIFT INTO THE GREAT LAKES...AND ADDITIONAL VORTICITY AT
THE BASE OF THE TROUGH FORECAST TO DIG INTO THE SOUTHEAST STATES. AN
ASSOCIATED ELONGATED MID-UPPER LEVEL TROUGH AXIS BETWEEN THE TWO
WILL SLOWLY APPROACH FROM THE WEST THROUGH EARLY THU. MEANWHILE...A
SECONDARY LOBE OF VORTICITY EMANATING FROM AN OLD UPPER LOW OVER THE
FL PENINSULA AND EASTERN GOM IS FORECAST TO BE DIRECTED NORTHWARD
THROUGH THE CAROLINAS...BETWEEN THE TROUGH AXIS APPROACHING FROM THE
WEST AND THE MID LEVEL ANTI-CYCLONE MIGRATING UP THE SOUTHEAST AND
MID ATLANTIC COAST. WEAKLY FALLING HEIGHTS ALOFT ON THE ORDER 10-20
METERS/12 HR WILL RESULT OVER CENTRAL NC THROUGHOUT THE FORECAST
PERIOD...FIRST FROM THE VORTICITY AXIS APPROACHING FROM FL DURING
PEAK HEATING...THEN OVERNIGHT FROM THE PRIMARY TROUGH AXIS FROM THE
WEST.

DESPITE THE FORCING DURING PEAK HEATING...THERE IS NOT A STRONG QPF
SIGNAL OVER CENTRAL-EASTERN NC. INSTEAD...THE MAIN QPF AXIS IS
INDICATED OVER THE WESTERN HALF OF THE STATE...INCLUDING THE
SOUTHERN AND WESTERN PIEDMONT...BENEATH THE ENTRANCE REGION OF AN
UPPER JET ON THE EAST SIDE OF THE APPROACHING TROUGH AXIS FROM THE
WEST...AND IN ASSOCIATION WITH LOW LEVEL CONFLUENT FLOW EXTENDING
EAST FROM THE TN VALLEY AND SOUTHERN APPALACHIANS. AS SUCH...WILL
INDICATE LIKELY THUNDERSTORM PROBABILITIES TOWARD THE
YADKIN...RANGING TO CHANCE ELSEWHERE.

TEMPERATURES WILL AGAIN BE HOT...GENERALLY IN THE UPPER 80S WEST TO
MIDDLE 90S OVER THE COASTAL PLAIN AND FAR NE PIEDMONT...THOUGH
FOCUSED BETWEEN RDU AND RIC VERSUS THE HOTTEST TEMPS OF TUE THAT
WERE FOCUSED BETWEEN RDU AND CAE.

WHERE STORMS DO OCCUR...HOWEVER...A HOT AND MODERATELY UNSTABLE AIR
MASS...ONE FUELED BY 6.5-7 C/KM MID LEVEL LAPSE RATES ATOP THE
AFOREMENTIONED SFC TEMPERATURES IN THE LOWER TO MIDDLE 90S...AND MID
LEVEL FLOW OF AROUND 25 KTS...WOULD SUPPORT PULSE/MULTI-CELL SEVERE
WIND AND HAIL. A CHANCE OF SHOWERS AND STORMS WILL CONTINUE...WITH
AREAS OF STRATUS AND FOG OVERNIGHT...AND LOWS IN THE UPPER 60S TO
AROUND 70.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 PM TUESDAY...

THURSDAY AND FRIDAY: MOST OF THE LONG TERM WILL BE CHARACTERIZED BY
UNSETTLED WEATHER WITH THE MAJOR FEATURE FOR THE END OF THE WEEK
BEING A SLOW MOVING UPPER LEVEL TROUGH WHICH WILL MOVE THROUGH THE
AREA...WEAKENING AS IT DOES SO. A SURFACE FRONT EXTENDING DOWN THE
EAST COAST FROM A SURFACE AND UPPER LEVEL LOW OVER ONTARIO AND
RETURN FLOW AROUND THE BERMUDA HIGH WILL HELP TO INDUCE STRONG
MOISTURE TRANSPORT. PRECIPITABLE WATER VALUES WILL HOVER JUST UNDER
1.75 INCHES ON THURSDAY AND SLIGHTLY ABOVE ON FRIDAY. WHILE
INSTABILITY WILL BE OK AT 500-1000 J/KG IT WILL BE OF THE TALL AND
SKINNY VARIETY AND SHEAR VALUES ARE WEAK AT 10-15 KTS OF BULK SHEAR
AT BEST. THEREFORE...EXPECT CONVECTION TO BE LIMITED TO HEAVY
SHOWERS AND MOSTLY SUB-SEVERE WITH A SLIGHTLY BETTER THREAT FOR
DAMAGING WINDS ON THURSDAY AS OPPOSED TO FRIDAY. HEAVY RAIN AND
MINOR FLOODING WILL BE THE BIGGEST THREAT ON BOTH DAYS. TEMPERATURES
IN THE MID TO UPPER 80S WITH LOWS IN THE MID TO UPPER 60S.

SATURDAY AND SUNDAY: THOUGH THE FORECAST IS STILL UNCERTAIN...THE
WEEKEND MAY END UP BEING THE DRIEST TWO DAYS OF THE LONG TERM AS THE
UPPER LEVEL TROUGH MOVES OFFSHORE...REPLACED BY RIDGING FROM THE
WEST. A SURFACE HIGH BUILDS SOUTHWARD FROM THE NORTH WHICH COULD
HELP TO DRY THINGS OUT. THE KEY WILL BE HOW FAR SOUTH THE LINGERING
REMNANT COLD FRONT FROM THE PREVIOUS SYSTEM GOES BEFORE STALLING
OUT. MODELS SUGGEST THAT THIS WILL BE IN THE VICINITY OF THE NC/SC
BORDER WITH SHOWERS AND THUNDERSTORMS MORE PLAUSIBLE SOUTH OF THIS
LINE. THE TIMING AND STRENGTH OF THE SURFACE HIGH BUILDING IN ARE
QUESTIONABLE AND SO WILL KEEP HIGHER POPS ON SATURDAY ACROSS THE
AREA...AND DECREASE THEM IN THE NORTH ON SUNDAY WITH CHANCES STILL
PREVAILING ACROSS THE SOUTHERN COUNTIES. UPPER 80S WILL CONTINUE FOR
HIGHS WITH LOWS IN THE UPPER 60S.

MONDAY AND TUESDAY: DETAILS IN THE MODELS BECOME VERY MURKY FOR THE
EARLY PART OF NEXT WEEK BUT BOTH THE ECMWF AND THE GFS CONTINUE TO
SHOW AN UNSETTLED PATTERN WITH A SURFACE TROUGH AND/OR SURFACE LOW
ALONG THE EAST COAST. AT THIS TIME IT APPEARS THE BEST PRECIP
CHANCES WILL BE IN THE EAST BUT CONFIDENCE IS LOW AT THIS TIME. A
STRENGTHENING AND WESTWARD EXTENSION OF THE BERMUDA HIGH WILL CAUSE
THICKNESSES TO RISE WHICH SHOULD PUT HIGH TEMPERATURES INTO THE
LOWER 90S BY TUESDAY AFTERNOON. LOWS CONTINUE TO BE IN THE UPPER 60S
TO NEAR 70 DEGREES.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 838 PM TUESDAY...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. CURRENT SHOWER
AND THUNDERSTORM ACTIVITY TO THE WEST OF THE AREA MAY HOLD TOGETHER
AND AFFECT KINT/KGSO AROUND 04-06Z. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ACROSS THE AREA ON WEDNESDAY AND MAY BRING PERIODS OF SUB-
VFR CONDITIONS... MOST LIKELY BETWEEN 21Z AND 03Z THURSDAY.

OUTLOOK: GOOD CHANCE OF STRATUS THROUGHOUT CENTRAL NC THU MORNING.

IN ADDITION...COVERAGE OF SHOWERS AND STORMS WILL PROGRESSIVELY
INCREASE WED THROUGH FRI THROUGHOUT CENTRAL NC...FOLLOWED BY BETTER
CHANCES OVER THE SOUTHERN AND SOUTHWESTERN PORTION OF NC...INCLUDING
AT FAY...THIS WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...KRD
NEAR TERM...WSS
SHORT TERM...MWS
LONG TERM...ELLIS
AVIATION...SEC/MWS
Hazardous weather outlook, Jun 10, 3:23 PM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT TUE JUN 10 2014

NCZ011-025>028-040>043-075>078-085-086-088-089-112030-
HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-
MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM COVERAGE WILL PROGRESSIVELY INCREASE EACH AFTERNOON WEDNESDAY
THROUGH FRIDAY. SOME STORMS MAY BECOME SEVERE...PRIMARILY ON
WEDNESDAY...WITH A THREAT OF BOTH DAMAGING WIND AND LARGE HAIL.
THOUGH A RISK OF DAMAGING WIND IN STORMS WILL CONTINUE THROUGH
FRIDAY...THE MORE PROMINENT THREAT WILL BECOME HEAVY RAIN AND
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ007>010-021>024-038-039-073-074-083-084-112030-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
423 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS...WITH A PRIMARY THREAT OF
STRONG TO SEVERE WIND GUSTS...THROUGH AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM COVERAGE WILL PROGRESSIVELY INCREASE EACH AFTERNOON WEDNESDAY
THROUGH FRIDAY. SOME STORMS MAY BECOME SEVERE...PRIMARILY ON
WEDNESDAY...WITH A THREAT OF BOTH DAMAGING WIND AND LARGE HAIL.
THOUGH A RISK OF DAMAGING WIND IN STORMS WILL CONTINUE THROUGH
FRIDAY...THE MORE PROMINENT THREAT WILL BECOME HEAVY RAIN AND
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MWS/RTE

In the hours before

Special weather statement, Jun 10, 6:09 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT TUE JUN 10 2014

NCZ038-110000-
DAVIDSON-
709 PM EDT TUE JUN 10 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
DAVIDSON COUNTY UNTIL 800 PM EDT...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
SOUTHWEST OF LINWOOD TO 13 MILES WEST OF PLYLER...AND MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...LINWOOD...MIDWAY...ARCADIA...WELCOME... AND HIGH ROCK
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3583 8043 3585 8042 3584 8040 3587 8039
      3589 8042 3589 8037 3597 8039 3600 8032
      3600 8022 3557 8014 3553 8019 3559 8021
      3568 8033 3572 8033 3573 8045 3577 8045
      3578 8047 3584 8049
TIME...MOT...LOC 2307Z 212DEG 20KT 3562 8054 3538 8053

77
Special weather statement, Jun 10, 6:21 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT TUE JUN 10 2014

NCZ073-110015-
STANLY-
721 PM EDT TUE JUN 10 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN STANLY
COUNTY UNTIL 815 PM EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF PLYLER...OR 14 MILES WEST OF
ALBEMARLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... NEW LONDON... FINGER... BADIN
LAKE...PLYLER... RICHFIELD...NEW LONDON AND MORROW MOUNTAIN STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3549 8030 3550 8029 3550 8018 3547 8016
      3546 8011 3540 8010 3537 8005 3529 8040
      3529 8043
TIME...MOT...LOC 2319Z 249DEG 13KT 3539 8046

77
Special weather statement, Jun 10, 9:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1024 PM EDT TUE JUN 10 2014

NCZ038-110345-
DAVIDSON-
1024 PM EDT TUE JUN 10 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
DAVIDSON COUNTY UNTIL 1145 PM EDT...

AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF LINWOOD...OR
15 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...LINWOOD...MIDWAY...ARCADIA...WELCOME AND
HIGH ROCK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3584 8049 3583 8043 3585 8042 3585 8039
      3589 8042 3589 8037 3598 8036 3600 8021
      3603 8021 3603 8015 3596 8005 3582 8005
      3568 8033 3572 8033 3574 8046 3581 8046
TIME...MOT...LOC 0222Z 216DEG 20KT 3568 8048

77
Special weather statement, Jun 10, 9:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1037 PM EDT TUE JUN 10 2014

NCZ021-022-110330-
GUILFORD-FORSYTH-
1037 PM EDT TUE JUN 10 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
GUILFORD AND EASTERN FORSYTH COUNTIES UNTIL 1130 PM EDT...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KERNERSVILLE...OR 7 MILES SOUTHEAST OF
WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...SUMMERFIELD...STOKESDALE...
WALKERTOWN...BELEWS LAKE...SEDGE GARDEN...COLFAX AND BELEWS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3626 8012 3625 7981 3624 7979 3601 8006
      3603 8013 3603 8021 3606 8024
TIME...MOT...LOC 0236Z 216DEG 19KT 3604 8015

77
Special weather statement, Jun 10, 9:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 PM EDT TUE JUN 10 2014

NCZ038-110315-
DAVIDSON-
1042 PM EDT TUE JUN 10 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHERN DAVIDSON COUNTY UNTIL 1115 PM EDT...

AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR LINWOOD...OR 7 MILES WEST OF
LEXINGTON... MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...LINWOOD...MIDWAY...ARCADIA...WELCOME AND
HIGH ROCK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3583 8043 3585 8042 3585 8039 3588 8042
      3589 8040 3589 8037 3597 8039 3600 8032
      3600 8022 3603 8021 3602 8011 3599 8004
      3592 8005 3569 8033 3572 8033 3572 8041
      3575 8046 3584 8049
TIME...MOT...LOC 0241Z 215DEG 20KT 3581 8039

77

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 10, 9:50 PM EST
Where
Forsyth County, 2.17 mi SW of Kernersville to 0.89 mi SW of Kernersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.100, -80.110

A few trees were blown down along a swath from near Sedge Garden to near Kernersville.

Hail, Guilford

When
June 10, 10:43 PM EST
Where
Guilford County, 0.56 mi W of Groomtown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.980, -79.880

A trained spotter reported hail the size of a half dollar on Groomtown Road.

Thunderstorm Wind, Guilford

When
June 10, 10:48 PM EST
Where
Guilford County, Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.080, -79.830

Several trees and power lines were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525820, 525819, 525821.